View Full Version : Meds After Myectomy
03-12-2005, 02:50 PM
I recently discovered that i no longer need to be on as much Atenolol now after my myectomy. My usual dose of 100mg had never been adjusted downward following my surgery and in fact was causing quite a few problems of late. I'm delighted by the news, but have a few questions:
* Why did it take seven months post-myectomy for this to become an issue? (That's about when i started feeling crappy in January). The only thing i can figure is that maybe the heart is still repairing and improving its function even after all this time, and it took that long for it to start suffering the effects of too much beta blocker?
* For those who have had a myectomy, about how long afterwards did you have your meds re-evaluated and/or tapered off?
* Is this a continuing process? At what point post-myectomy have you finished 'healing'?
* Have any of you found that you no longer need any meds at all?
I know these may sound like insignificant questions, but it's important for me to understand this and make sure i address this issue properly with my docs in the future.
Before surgery I talked to the doctor about meds and he said that after the myectomy we would work on getting me off the meds.
Easier said then done. We started looking at changing my meds about 6 months out but now at 17 months out I'm actually on a higher dose of verapamil then before, we are having a hard time getting my BP to come down. I'm on 2 times a day 240mg of Verapamil and 1 time a day Hyzaar 50-12.5 and my BP is still around 135 over 80. Strange as I was always under the impression that HCM people had the problem of having a to low of a BP.
Anywho the Doc says that he likes those numbers just fine. I guess I'm more concerned about it as I'm just 31 and like to be around a little longer without stroking out!
Even though, I feel a 1000% better then before surgery, I notice that my body still needs the meds, if I get close to the time of taking my second dose, I notice that I get SOB quicker, etc. etc.
Hope this helps some.
03-12-2005, 03:33 PM
Thanks for the response, and you bring up some very interesting questions that i've often thought about...
Do people experience an increase in BP after myectomy? If BP is normally low in HCM, does a myectomy produce an increase in BP or maybe even perhaps allow a genetic predisposition to high blood pressure to be expressed? It may sound silly, but the rest of my family has a history of high blood pressure but being an HCM'er mine has always been low. Post-myectomy however, can i expect my BP to increase?
I'm glad you brought this issue up and will look forward to hearing what others have to say on the matter.
03-12-2005, 03:49 PM
Ya know, I actually went to no meds at all for quite some time. As we have discussed my issues are somewhat different and my docs are all scratching their heads as to what happened with me, but this is the nature of HCM. It is very unpredictable.
Back to your question. I went to no meds and did VERY well for a long time. I did get high BP after awhile which runs in the family and started to get to me too. When I had to go to ACE inhibitors for other issues my BP went from 155/105 down to 118/80 as of last week. I am back on Atenolol again but low dose there too. As for the healing...Hmmm, I think I am still healing and I am close to 2 years now. I know the first year was not enough. I find now that with regards to the myectomy, I am only recently noticing that I am free of that nagging sternum pain and itch. Seat belts are OK now. Maybe it is different with others but it does seem like it takes up to 18 months to start to feel "normal-ish" again.
I hope this helps some. It really just seems like everyone is different and treating this disease is one a case by case basis.
Keep in touch.
03-12-2005, 03:58 PM
Hello dar gentle mens,
My name is Cheese – Biga Cheese. Now I’ma gonna tella you what youse already knows.
Una – Hey, maybe you hearda dis before – We is all different, No?
Dos – Din’ta you know that we heal more fasta when we are young, and tings slow down as we get older? The more olda you get the slower you gonna heal – evena your heart.
Tres – Asa your heart healsa, mosta people start to need lessa and lessa dem drugs – maybe even a different kinds of drugs. You unnerstan piasono?
What you gotta do my friens, is you gotta monitor how your hearta is behaving. Dis not only meansa how you are feeling about it, but your blood pressure is also a gooda measure to check on. If you no gotta blood pressure machinea for yourselfa, you check it out ata the druga store (pharmacea) – especially if itsa ina super market. According to my doctoro, the hipsy pipsy best numbersa is gonna be diastolic around 140, systolic around somea place in the seventies – maybe eighty – and watcha calla pulsea ratea in the sixties.
Ifa things start to wander you calla your doctoro and you tella him. Maybe you even go pay him a visit. Hey, Whata you tink – he worksa for free? Tell me about it.
Sorry about the above – I just ate an authentic Italian meal, and it hasn’t worn off yet.
03-12-2005, 04:33 PM
Burt--- sometimes I get concerned over your oxygen levels :roll: :wink:
:lol: :lol: :lol: :lol:
03-12-2005, 04:37 PM
LMAO... thank God somebody said it. Whose turn is it to watch Burton today anyway?
03-12-2005, 06:42 PM
I'm up for a turn, but I just ate mexican. :lol:
03-13-2005, 04:11 AM
How many Mexican’s can you eat at one sitting?
I can see it now – siesta time, and a bunch of empty sombreros just lying around.
Hasta lumbago senor.
03-13-2005, 07:10 AM
03-14-2005, 11:11 AM
Thanx for my first laugh of the day!
Mike, I think with HCM we constantly walk a tightrope & our meds will require constant vigalence. My Cardio "adjusts" my Meds every couple months. But then again, I see him every month. I'm trying to get to the every 6 month visit, but I don't think it's going to happen. My Cardio says I'm his most challenging patient & he has 20 HCM papients, 2 w/transplants. As long as I can keep walking forward & laughing - it's OK
03-15-2005, 12:29 PM
Fred, Doug, and Ronnie,
Thanks for your posts. Realizing that we're all a bit different of course, i was looking to hear specifically from other myectomy veterans and what their experiences with meds have been post-surgery. I'm also still very curious about the blood pressure issue and whether it's common to see an increase in BP after a myectomy. Like Doug, my family has a history of high blood pressure which i have managed to escape because of the HCM. I wonder now if i'll see an increase in that. :shock:
03-16-2005, 09:15 AM
Hi Jim, didn't think you wanted to hear from kids after myectomy because they are different (ie still growing). My children have never been off their propranolol. After surgery their dose went down slightly, but they were only 3 and 5 when they had their first surgery. The meds have of course been increased over the years because they have grown and their septum has increased. My daughter takes 100 mg of propranolol a day and my son takes 90 mg a day. The blood pressure has always been low, never increased after the myectomy.
Don't know if this helps you or not because its children still growing but thought I'd chime in for you.
03-18-2005, 02:51 PM
Today is my first anniversary of my myectormy at CCF. Before surgery I was on 200 mg Atenolol and 40 mg lipitor. I now am on 50 mg atenolol and 10 mg altace for BP and still on 40 mg lipitor.
My bp after surgery averaged about 135/75.......... now it's about 110/60.
As everyone says, everyone responds their own way. Keep your doctor posted as to how you feel.
Keep up the good work, drink lots of fluid and continue exercise.
03-18-2005, 03:01 PM
Michelle and Ralph,
Thanks for your posts. It helps to hear other's experiences post-myectomy in order to get a handle on my own situation. I appreciate your input very much!
Ralph: i'm so glad to hear that you're doing so well also! I'm down to 50mg of atenolol myself and never thought i'd see that day.
03-18-2005, 03:53 PM
You two have me feeling jealous!!!! YOU KNOW HOW MUCH I TAKE!!. :evil:
But it is good to here you are doing well on SUCH miniscule doses( compared to mine). I am also now taking a CCB.....I think I will head for the bridge :lol:
03-18-2005, 04:18 PM
What is a CCB?
Don't head for the bridge unless you are just looking for a great view of the river. :)
03-18-2005, 04:22 PM
A CCB is a Calcium Channel Blocker.
03-18-2005, 05:46 PM
I changed my mind I did not have the strength today. :lol:
Powered by vBulletin® Version 4.2.0 Copyright © 2013 vBulletin Solutions, Inc. All rights reserved.